ISSN 1941-5923

Logo



Unconsciousness due to hyperammonemia in association with valproic acid – two case reports

Jana Ambrožič, Miran Brvar, Matjaž Bunc

CaseRepClinPractRev 2007; 8:32-35

ID: 470699

Published: 2007-01-30


Background: Hyperammonemia as a cause of unconsciousness in adult patients is mostly related to liver dysfunction. However, elevated plasma ammonia without signs of liver failure can be associated with valproic acid (VPA), an antiepileptic drug. We report two patients with acute unconsciousness, hyperammonemia and normal liver function in association with VPA.
Case Report: A 23-year-old female on chronic VPA therapy attempted suicide by taking 100 tablets of VPA. She had elevated plasma ammonia (250 µmol/L) and serum VPA concentration (3250 µmol/L). After discontinuation of VPA her mental status improved together with normalization of plasma ammonia and serum VPA level. After restarting her chronic VPA therapy plasma ammonia
level remained normal and serum VPA concentration within the therapeutic range. A 34-year-old male on chronic VPA therapy presented with acute unconsciousness and hyperammonemia (326 µmol/L). He had stable VPA dosing and serum VPA concentration within the therapeutic range (354 µmol/L). Following discontinuation of VPA we observed improvement of his mental status and decreasing of ammonia level. After we reinitiated VPA
therapy, his mental status worsened again in correlation to increased ammonia level.
Conclusions: Hyperammonemia with central nervous depression may develop in acute VPA overdose as well as in chronic VPA therapy with stable dosing without any obvious acute clinical event. In patients with unexplained unconsciousness measurement of plasma ammonia is an important screening test.

Keywords: Valproic Acid, Unconsciousness, Ammonia, liver function



Back